Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 20, NWS Cleveland, OH

April 11, 2008Erie County, Huron County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Apr 11, 2008, 8:47 PM EDT for Erie County, Huron County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2008, 8:47 PM EDT (00:47 UTC)
Expired
Apr 11, 2008, 9:30 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Erie County, OH, Huron County, OH

The radar

The Cleveland radar (KCLE), 64 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 8:55 PM EDTHAIL 0.756 S Norwalk, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2008-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2008-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 120047
SVRCLE
OHC043-077-120130-
/O.NEW.KCLE.SV.W.0020.080412T0047Z-080412T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
847 PM EDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTH CENTRAL OHIO...
  NORTHERN HURON COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 930 PM EDT

* AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR NORWALK...AND MOVING
  NORTHEAST AT 63 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAKEMAN

LAT...LON 4146 8284 4139 8249 4143 8236 4113 8234
      4114 8260 4126 8282
TIME...MOT...LOC 0047Z 231DEG 55KT 4129 8261

$$
LEINS
1 follow-up statement
000 
WWUS51 KCLE 120127
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
927 PM EDT FRI APR 11 2008

OHC043-077-120137-
/O.EXP.KCLE.SV.W.0020.000000T0000Z-080412T0130Z/
HURON OH-ERIE OH-
927 PM EDT FRI APR 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR ERIE AND NORTHERN HURON
COUNTIES IN NORTH CENTRAL OHIO EXPIRES AT 930 PM EDT...

THE SEVERE THUNDERSTORM HAS MOVED EAST AND THE WARNING WILL BE 
ALLOWED TO BE EXPIRE AS SCHEDULED. 

LAT...LON 4146 8284 4139 8249 4143 8236 4113 8234
      4114 8260 4126 8282
TIME...MOT...LOC 0127Z 231DEG 55KT 4167 8197

$$
LEINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 7:10 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 11, 7:10 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
710 PM EDT FRI APR 11 2008

.SYNOPSIS...
STRONG COLD FRONT OVER CENTRAL INDIANA WILL MOVE EAST ACROSS THE
AREA EARLY TONIGHT. A BROAD AREA OF LOW PRESSURE OVER IOWA WILL
MOVE EAST PASSING NORTH OF THE LAKE TONIGHT AND OFF THE SOUTHERN
NEW ENGLAND COAST ON SATURDAY. A TROUGH WILL EXTEND BACK INTO THE
LOWER LAKES AND UPPER OHIO VALLEY INTO SUNDAY. HIGH PRESSURE OVER
THE CENTRAL STATES WILL BEGIN TO BUILD IN ON MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
TWO AREAS OF STORMS WILL LIKELY AFFECT THE AREA EARLY TONIGHT.
THUNDERSTORMS WERE DEVELOPING ALONG THE FRONT OVER NORTH CENTRAL
INDIANA AND WESTERN LOWER MICHIGAN. THESE STORMS WERE MOVING NE
BUT WITH FURTHER DEVELOP ALONG THE FRONT STORMS WILL LIKELY MOVE
INTO NORTHWEST OHIO LATER THIS AFTERNOON AND EVENING. LARGE AREA OF
SHOWERS AND TSTMS WERE OVER SW OHIO AND WESTERN KY MOVING NE.
STORMS CLOSER TO THE FRONT OVER INDIANA WILL LIKELY HAVE THE
GREATEST CHANCE FOR GOING SEVERE IN NW OHIO THIS LATE AFTERNOON
AND EVENING WHERE THE BEST INSTABILITY SHOULD EXIST. SHOWERS AND
THUNDERSTORMS OVER SW OHIO MOVING NE MAY BE FIGHTING LACK OF
INSTABILITY WITH TOO MUCH CLOUD. HOWEVER FAIRLY STRONG WINDS JUST
ALOFT THAT ALMOST ANY STORMS COULD MIX DOWN SOME STRONG WINDS.
FRONT SHOULD BE EAST OF CLEVELAND SHORTLY AFTER 00Z AND EAST OF
ERIE AROUND MIDNIGHT. WILL TAPER SHOWERS/TSTMS TO CHANCE OF
SHOWERS AFTER FRONT MOVES THROUGH. STRONG PRESSURE GRADIENT WITH
SOME GUSTY WINDS TO NEAR 40 MPH MAY STILL OCCUR IN ADVANCE OF
FRONT EVEN WITHOUT THE THUNDERSTORMS. WENT CLOSE TO MAV GUID WITH
LOWS GENERALLY IN THE MID 40S.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AS THE SURFACE LOW MOVES EAST A TROUGH WILL EXTEND BACK INTO THE
AREA TROUGH SUNDAY BEFORE HIGH PRESSURE STARTS TO BUILD IN. DEEP
UPPER LEVEL OVER THE UPPER MIDWEST THIS AFTERNOON WILL TRACK SLOWLY
EAST TO NEAR LAKE ERIE SATURDAY EVENING BEFORE OPENING UP AND
ANOTHER UPPER LOW ROTATES THROUGH NEW ENGLAND. THESE SYSTEMS WILL
PULL COLD AIR IN AND KEEP THREAT OF PRECIP GOING OVER THE WEEKEND.
WIDESPREAD SHOWERS SHOULD DEVELOP/OCCUR UNDER THE UPPER LOW AND
SURFACE TROUGH TOMORROW ESPECIALLY IN THE AFTERNOON. THEYLL
CONTINUE SATURDAY NIGHT BUT AS COLD AIR MOVES IN THE SHOWERS WILL
BECOME MIXED WITH OR CHANGE TO SNOW SHOWERS AFTER MIDNIGHT. SNOW
SHOWERS LIKELY SUNDAY MORNING...WITH CHANCE OF RAIN/SNOW SHOWERS
IN THE AFTERNOON. KEPT CHANCE OF LINGERING RAIN/SNOW SHOWERS
SUNDAY NIGHT THEN FAIR MONDAY AS HIGH PRESSURE BEGINS TO BUILD IN.
NORMAL HIGHS AREA IN THE MID 50S AND LOWS IN THE MID AND UPPER
30S. GENERALLY WENT FAIRLY CLOSE TO MAV TEMPS SO HIGHS WILL BE
RUNNING ABOUT 10 TO 15 DEGREES BELOW NORMAL ESPECIALLY SUNDAY AND
MONDAY.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BOTH GFS AND ECMWF CONSISTENT IN BRINGING LARGE AREA OF HIGH
PRESSURE INTO THE AREA MONDAY NIGHT AND TUESDAY. LARGE AREA OF HIGH
PRESSURE REMAINS IN CONTROL ACROSS THE AREA THROUGH MIDWEEK...BUT
THEN LATEST 12Z GFS AND ECMWF DIFFER BY THURSDAY AS GFS BRINGS
THROUGH WEAK COLD FRONT ACROSS THE AREA. WITH THIS BEING A
RELATIVELY NEW CHANGE THIS RUN WILL HOLD OFF AND LEAN TOWARDS ECMWF
IN KEEPING THINGS DRY ACROSS THE AREA THROUGH THE END OF THE
WEEK...ESP WITH THIS BEING THE END OF THE FORECAST PERIOD.

TEMPS DURING THIS TIME WILL START OFF COOL ACROSS THE AREA AS HIGH
PRESSURE BUILDS IN. WITH HIGH PRESSURE BUILDING IN GUIDANCE LOOKING
GOOD WITH TEMPS DROPPING BACK INTO THE LOWER 30S ACROSS THE AREA.
WENT A BIT BELOW GUIDANCE ESP ACROSS WESTERN HALF OF FORECAST AREA
GIVEN CLEARING SKIES BY THEN...THEN TRANSLATED SOME RADIATING
CONDITIONS TUESDAY NIGHT ACROSS EASTERN PORTIONS OF THE FORECAST
AREA. AS HIGH PRESSURE BUILDS ACROSS THE EAST COAST THROUGH THE WEEK
ALLOWED FOR GRADUALLY MODERATING TEMPS ACROSS THE FORECAST AREA AS A
MORE SOUTHERLY FLOW DEVELOPS LATER IN THE WEEK.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
COLD FRONT STILL WEST OF THE FORECAST AREA BUT A SINGLE LINE OF
CONVECTION CONTINUES TO MOVE THROUGH NORTHWEST OHIO. WITH LOSS OF
DAYTIME HEATING AND EXTENSIVE CLOUD COVER ACROSS NE OH/NW PA...THE
THINKING AT THIS POINT IS THAT THIS LINE WILL CONTINUE TO WEAKEN
AS IT MOVES EASTWARD. FOR THE TAFS...WILL MENTION THUNDER AT
FDY/MFD BUT ONLY MENTION SHOWERS AND SOME CBS THIS EVENING.
ASIDE FROM THE BRIEF DROP TO IFR/MVFR WITH THESE SHOWERS...SHOULD
BE A QUIET NIGHT.

LOW PRESSURE WILL APPROACH FROM THE WEST OVERNIGHT WITH AN
EXTENSIVE DECK OF LOW MVFR CLOUDS EXPECTED TO SPREAD ACROSS ALL
TERMINALS BEFORE DAYBREAK. TOUGH CALL ON HOW TO HANDLE THE
SCATTERED RAIN SHOWERS TOMORROW ASSOCIATED WITH THE UPPER LOW
ITSELF. WILL LIKELY SEE SHOWERS ALL DAY AT TOL/FDY DUE TO CLOSE
PROXIMITY OF THE LOW. FURTHER EAST THERE APPEARS TO BE A WEAK DRY
SLOT EXPECTED TO PUSH UP THE INTERSTATE 71 CORRIDOR TOMORROW
MORNING. A TROUGH WILL ROTATE FROM SOUTHERN LOWER MICHIGAN TO
NORTHWEST OHIO LATE IN THE DAY SATURDAY WHICH WILL LIKELY TRIGGER
MORE SCATTERED SHOWERS AND TRIED TO INDICATE THIS IN THE TAFS LATE
IN THE PERIOD.

OUTLOOK...MVFR CEILINGS WILL CONTINUE THROUGH THE DAY SATURDAY
AND SATURDAY NIGHT AS RAIN SHOWERS WILL MIX WITH/CHANGE TO SNOW
SHOWERS SAT NIGHT. MVFR CEILINGS MAY LINGER INTO MONDAY ALONG WITH
A FEW SHOWERS. HIGH PRESSURE WILL BUILD IN BY TUESDAY ALLOWING FOR
VFR CONDITIONS BY THEN.

&&

.MARINE...
STILL WONDER IF THERE WILL BE A PERIOD OF 15 TO 25 KNOT WINDS LATE
TODAY INTO EARLY EVENING WITH THE COLD FRONT BUT AFTER BACK AND
FORTH ON THIS THE PAST FEW DAYS...UNLESS SUCH CONDITIONS ARE
OCCURRING OR IMMINENT AT FORECAST ISSUE TIME...WILL STAY WITH JUST
THE 10 TO 20 KTS PER PREVIOUS FORECAST.  WEAKENING LOW PRESSURE
MOVING SE ACROSS LAKE ERIE THROUGH SATURDAY SHOULD KEEP LOW UNDER 15
KTS UNTIL SUNDAY WHEN FLOW LINES BACK UP OUT OF THE NNW AND SHOULD
INCREASE TO 15 TO 25 KTS THEN.

HIGH PRESSURE MOVING INTO LAKE ERIE BY TUESDAY WILL MEAN DIMINISHED
WINDS WITH LIGHT AND VARIABLE FLOW BECOMING SW AND INCREASING WED
BUT TEMPS WARMER THAN LAKE SURFACE SHOULD LIMIT WINDS AND WAVES AT
THE LAKE SURFACE

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...RANDEL
NEAR TERM...RANDEL
SHORT TERM...RANDEL
LONG TERM...ABE
AVIATION...LEINS
MARINE...ADAMS
Hazardous weather outlook, Apr 11, 4:46 AM EDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
446 AM EDT FRI APR 11 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-120900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
446 AM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.

AHEAD OF THE COLD FRONT IT WILL BE WINDY. WIND GUSTS TO 40 MPH MAY
OCCUR AT SOME LOCATIONS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES MAY GET COLD ENOUGH THIS WEEKEND THAT SOME SNOW SHOWERS
COULD OCCUR. ANY SNOW ACCUMULATIONS WILL BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM TODAY.

LEZ061-142>149-162>169-120900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
446 AM EDT FRI APR 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA LATE THIS AFTERNOON AND
EVENING. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED ON THE LAKE.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:10 PM EDTTornado WarningCLEMarion35 min
Apr 11, 8:34 PM EDTTornado WarningCLECrawford, Marion, Morrow, Richland41 min
Apr 11, 8:51 PM EDTSpecial Marine WarningCLE114 min
Apr 11, 9:04 PM EDTSevere Thunderstorm WarningCLEAshland, Huron, Richland26 min
Apr 11, 9:06 PM EDTSevere Thunderstorm WarningCLEAshland, Cuyahoga, Erie, Huron, Lorain, Medina54 min
Apr 11, 9:06 PM EDTTornado WarningCLEAshland, Richland39 min
Apr 11, 9:10 PM EDTTornado WarningCLEAshland, Huron, Lorain, Medina35 min
Apr 11, 9:36 PM EDTTornado WarningCLEAshland, Lorain, Medina39 min
Apr 11, 10:14 PM EDTSpecial Marine WarningCLE2 hr
Apr 11, 11:17 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.